Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Mar 14, 2008, 2:24 PM CDT for Boone County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2008, 2:24 PM CDT (19:24 UTC)
- Expired
- Mar 14, 2008, 8:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Boone County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 141928 FFWDMX IAC015-150130- /O.NEW.KDMX.FF.W.0004.080314T1924Z-080315T0130Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 224 PM CDT FRI MAR 14 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL BOONE COUNTY IN CENTRAL IOWA... * UNTIL 830 PM CDT. * AT 219 PM CDT...BOONE COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH FLOODING DUE TO RAPID RISES OF THE DES MOINES RIVER FROM THE WEBSTER COUNTY BORDER SOUTH TO JUST WEST OF BOONE. * LOCATIONS IN THE WARNING ALSO INCLUDE BUT ARE NOT LIMITED TO FRASER AND THE YMCA CAMP. JUNIPER ROAD NORTH OF FRAZIER AND 154TH ST EAST OF FRASER WERE CLOSED TO DUE RISING WATER...LIKELY CAUSED BY AN ICE JAM NORTH OF COUNTY ROAD E26. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4221 9401 4221 9393 4204 9392 4204 9399 TIME...MOT...LOC 1924Z 180DEG 0KT 4202 9393 $$ SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 1:20 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 14, 1:20 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 120 PM CDT FRI MAR 14 2008 .DISCUSSION... FAST WESTERLY FLOW TO AMPLIFY INTO EARLY NEXT WEEK WITH A COUPLE OF SYSTEMS TO AFFECT IOWA. CURRENTLY...WEAK WAVE PASSING THROUGH THE STATE WITH A FEW SCATTERED SHOWERS AS TEMPS HAVE REMAINED ABOVE FREEZING OVERNIGHT. WEAK TROF AXIS HAS ENTERED NORTHWEST IOWA AND WL SEE THIS BOUNDARY SLOWLY CREEP SOUTHWARD TODAY. WL SEE FORCING INCREASE BY LATER TODAY AS SHORTWAVE CROSSES THE ROCKIES AND INTO THE PLAINS. DEEPER SATURATION OCCURS MAINLY IN SOUTHWEST IA WHERE BEST THREAT OF PCPN WL REMAIN. POPS GENERALLY FOLLOW WEAK BOUNDARY SOUTHWARD THROUGH STATE TODAY AND INCREASE IN THE SOUTH BY LATE AFTERNOON WITH INCREASING LIFT. APPEARS TEMPS SHOULD REMAIN WARM ENOUGH FOR RAIN TODAY ALTHOUGH SOME MIX MAY APPEAR BY LATE IN THE DAY AS TEMPERATURES COOL BEHIND THE BOUNDARY. FORCING CONTINUES ACRS FAR SOUTHERN IA TONIGHT AS CAA PERSIST ACRS THE STATE. WL SEE TRANSITION OVERNIGHT FROM RAIN TO SNOW ACRS THE SOUTH AS SOUNDINGS LOWER BELOW FREEZING. THIS PCPN WL PERSIST INTO SATURDAY MORNING BEFORE A GRADUAL DECREASE IN ACTIVITY THROUGH THE DAY AS SYSTEM PULLS AWAY. SOME LIGHT ACCUMULATIONS STILL APPEAR LIKELY ACRS SOUTHERN IA WITH 1 TO 3 INCHES POSSIBLE. WL SEE A BREAK IN ACTIVITY LATE SATURDAY INTO MUCH OF SUNDAY AS RIDGING PASSES ACRS THE STATE. MEANWHILE...WESTERN TROF WL BE DEEPENING AS STRONG PAC JET PUNCHES INTO WESTERN US. FRONT RANGE CYCLOGENESIS WL OCCUR ON SUNDAY AHEAD OF THE SYSTEM WITH MOISTURE BEING DRAWN QUICKLY NORTHWARD. WAA AND THETA-E ADVECTION MOVE THROUGH THE PLAINS TOWARD IA BY LATE IN THE DAY AND WL SEE INCREASING CLDS AND THE THREAT OF PCPN INCREASING BY LATE SUNDAY. THE FORCING INCREASES INTO SUNDAY NIGHT AND MONDAY WITH PCPN OVERSPREADING THE STATE. CHALLENGES INCLUDE PCPN TYPE AS WARMER AIR SPREADS INTO IOWA. APPEARS SUFFICIENT COOL AIR WL REMAIN ACRS THE NORTH OF SNOW OR RAIN/SNOW MIX FOR MOST OF THE EVENT. FARTHER SOUTH...THE WARM AIR SHOULD BE DEEP ENOUGH FOR PRIMARILY A RAIN EVENT ALONG AND SOUTH OF INTERSTATE 80. MAY ALSO SEE ENOUGH ELEVATED INSTABILITY FOR SOME ISOLATED THUNDER ACRS SOUTHERN IA BY LATE SUNDAY NIGHT AS WELL. SOME SNOW ACCUMULATIONS APPEAR POSSIBLE ACRS THE FAR NORTH WHERE DEEPER COLD AIR WL EXIST. LITTLE CHANGE TO FORECAST BEYOND MONDAY NIGHT. && .AVIATION...14/18Z THERE ARE A COUPLE OF FORECAST PROBLEMS TODAY. FIRST IS THE STRATUS SHIELD PUSHING DOWN OUT OF MN THAT THE MODELS DONT SEEM TO HAVE A HANDLE ON. I HAVE EXTRAPOLATED THE LEADING EDGE OF THIS STRATUS FIELD BRINGING IT INTO THE TAF SITES ACCORDINGLY. TO COMPLICATE MATTERS FURTHER...WE HAVE A WEAK SYSTEM PUSHING ACROSS THE SOUTHERN PLAINS WITH AN ATTENDANT FRONTAL BOUNDARY. THIS FEATURE WILL LIFT OFF TO THE NE BRINGING A CHANCE OF RAIN OR SNOW TO THE SOUTHERN ROUTES MAINLY LATE THIS EVENING AND OVERNIGHT. HOW THAT WILL BE AFFECTED BY OR AFFECTING THE STRATUS SHIELD REMAINS TO BE SEEN. BOTTOM LINE...MVFR/IFR COND WL EXIST ACROSS THE NORTHERN TAFS BEGINNING AFTER 21Z. VFR/MVFR COND ACROSS THE SOUTHERN TAF SITES IN -RASN MIX THIS EVENING WILL GIVE WAY TO MVFR/IFR COND AFT 05Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...FAB LONG TERM...COGIL
Hazardous weather outlook, Mar 13, 3:15 PM CDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT THU MAR 13 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-141100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 315 PM CDT THU MAR 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FEW RIVERS ARE AT OR ABOVE FLOOD STAGE. CONTINUED SNOW MELT AND POTENTIAL ICE JAMS...COULD CAUSE ADDITIONAL FLOODING. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS THE SNOW SLOWLY MELTS. ACROSS NORTHERN IOWA THERE IS ALSO THE POTENTIAL FOR ICE JAM FLOODING. PRECIPITATION IS EXPECTED FRIDAY AFTERNOON INTO EARLY SATURDAY...AND ESPECIALLY SUNDAY NIGHT INTO TUESDAY. THIS COULD INCREASE RUNOFF INTO RIVERS. ACCUMULATING SNOW IS ALSO POSSIBLE MONDAY NIGHT AND TUESDAY ACROSS NORTHERN IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE JAMMING OR FLOODING WOULD BE APPRECIATED. JUNGBLUTH
In the hours before
Local storm report, Mar 14, 9:02 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CDT FRI MAR 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM FLOOD 3 S ALBION 42.07N 92.99W
03/14/2008 MARSHALL IA DEPT OF HIGHWAYS
HWY 330 CLOSED WITH WATER OVER THE ROAD.
&&
STEACHOULocal storm report, Mar 14, 9:19 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE DES MOINES IA
919 AM CDT FRI MAR 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM FLOOD 1 S ALBION 42.07N 92.99W
03/14/2008 MARSHALL IA DEPT OF HIGHWAYS
HWY 330 CLOSED WITH WATER OVER THE ROAD.
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:39 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 20 hr |
| Mar 14, 5:11 AM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Mar 14, 5:22 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 48 hr |
| Mar 14, 10:07 AM CDT | River Flood Warning | DMX | Marshall | 42 hr |
| Mar 14, 5:29 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.